DHW Law
41 years of knowledge and courtroom expertise
DavidHWilliams-22.jpg

Blog

Consumer Protection and Product Recalls

Symptoms and Effects of Gadolinium Toxicity/Retention

 

What is Gadolinium?

On May 16, 2018, the FDA issued an update to a previous warning regarding the effects of Gadolinium.  Gadolinium is a heavy metal which is used in medical dyes to create contrast in MRIs and MRAs. The dye is injected in patients before an imaging scan. Although the kidneys work to eliminate Gadolinium from the body, it may linger for months or years following the procedure.

When it is retained in the body more than a few days, it can cause serious medical problems.

People with pre-existing kidney failure; patients who require multiple doses over long periods of time; people with inflammatory conditions; pregnant women; and children are more at risk.

The most serious health condition arising from Gadolinium retention is Nephrogenic systemic fibrosis (NSF). NSF is a chronic and sometimes fatal disease that can affect the skin, internal organs, and cause debilitating shortening of muscles and tendons in the joints.

What are the symptoms of Gadolinium toxicity and NSF?

Some symptoms of this condition are:

·         “Brain fog”;

·         Cognitive difficulties or memory impairment;

·         Headaches;

·         Aching, burning, tingling and/or prickling pain;

·         Swelling of the skin;

·         Skin tightness;

·         Pigmentation or darkening of the skin;

·         Itchy skin; and

·         Deep bone or joint pain.

The above skin issues occur most often on the hands, feet, arms, and legs.  Those issues are also common at the site of the MRI.

One other symptom that is very often reported is a strange sense of vibrating, twitching, or electrified skin. Many patients have difficulty describing this sensation to doctors. As a result, many doctors can be dismissive about this symptom. 

Symptoms often develop within a month or so of the MRI. They can be very intense soon after the MRI. Symptoms typically decrease in intensity over time, but many patients report that symptoms can last for years after the scan. Click here for more information on Gadolinium toxicity and for support from others going through the same problems.

What can you do about it?

Many patients struggle with reporting these symptoms to doctors because of the newness of the research into Gadolinium-based complications, and many doctors simply don’t know much about it.

Through the Civil Justice system, patients suffering from Gadolinium-based injuries have recovered millions of dollars in damages from manufacturers who have failed to ensure Gadolinium was safe for injection in humans

If you had an MRI prior to May 2018, were injected with Gadolinium, and are experiencing any of the above symptoms, don’t hesitate to contact us for a free consultation. We have decades of experience in assisting patients recover damages from negligent corporations and we can help you.

 
David Williams